Alert archive / New York / Frost Advisories in 2024

Frost Advisory 7, NWS Buffalo, NY

October 24, 20247 counties in New York

NWS Buffalo, NY issued this frost advisory at Oct 24, 2024, 2:00 PM EDT for 7 counties in New York. It took effect at Oct 25, 2024, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2024, 2:00 PM EDT (18:00 UTC)
In effect from
Oct 25, 2024, 12:00 AM EDT
Expired
Oct 25, 2024, 9:00 AM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 72 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WWUS71 KBUF 241800
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
200 PM EDT Thu Oct 24 2024

NYZ001>005-010-250800-
/O.NEW.KBUF.FR.Y.0007.241025T0400Z-241025T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, and Buffalo
200 PM EDT Thu Oct 24 2024

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT 
FRIDAY...

* WHAT...Temperatures in the mid 30s will result in frost formation, 
  mainly inland from the lake shores.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, and 
  Northern Erie Counties.

* WHEN...From midnight tonight to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ011-250800-
/O.NEW.KBUF.FR.Y.0007.241025T0400Z-241025T1300Z/
Genesee-
Including the cities of Batavia
200 PM EDT Thu Oct 24 2024

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT 
FRIDAY...

* WHAT...Temperatures in the mid 30s will result in frost formation.

* WHERE...Genesee County.

* WHEN...From midnight tonight to 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Brothers
2 follow-up statements
730 
WWUS71 KBUF 250222
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1022 PM EDT Thu Oct 24 2024

NYZ001>005-010-251030-
/O.CON.KBUF.FR.Y.0007.241025T0400Z-241025T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, and Buffalo
1022 PM EDT Thu Oct 24 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

* WHAT...Temperatures in the mid 30s will result in frost formation, 
  mainly inland from the lake shores.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, and 
  Northern Erie Counties.

* WHEN...Until 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ011-251030-
/O.CON.KBUF.FR.Y.0007.241025T0400Z-241025T1300Z/
Genesee-
Including the cities of Batavia
1022 PM EDT Thu Oct 24 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT FRIDAY...

* WHAT...Temperatures in the mid 30s will result in frost formation.

* WHERE...Genesee County.

* WHEN...Until 9 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TMA
066 
WWUS71 KBUF 250749
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
349 AM EDT Fri Oct 25 2024

NYZ001>005-010-011-251300-
/O.CON.KBUF.FR.Y.0007.000000T0000Z-241025T1300Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-
Genesee-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Buffalo, and Batavia
349 AM EDT Fri Oct 25 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to mid 30s will result in frost 
  formation.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern 
  Erie, and Genesee Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JM

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 24, 10:40 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Oct 24, 10:40 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1040 AM EDT Thu Oct 24 2024

.SYNOPSIS...
Fall returns today as a much more seasonable airmass settles across
the lower Great Lakes region in the wake of yesterday's cold frontal
passage. Transient high pressure will build in from the west through
the day, before crossing overhead tonight, then to our east on
Friday. This will support dry weather for the remainder of the work
week before another cold front crosses the area Friday night into
early Saturday bringing increasing chances for showers and another
shot of cooler air for the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cool north to northwest flow continues to produce lake effect strato-
cu south/southeast of the lakes as we approach sunrise, while
upslope cloud cover continues across favored terrain areas.

Today will be much cooler than recent days, as afternoon
temperatures will be in the upper 40s to low 50s, actually a little
below average for a change. Otherwise, drier air and increasing
subsidence associated with transient high pressure building in from
the west will help to erode lake-induced strato-cu later this
morning, with increasing amounts of sunshine expected through the
afternoon.

Aforementioned transient surface high will cross directly overhead
tonight ensuring a dry, but seasonably chilly night as mainly clear
skies and light winds will allow temperatures to drop back into the
upper 20s and low 30s across the North Country and higher terrain,
while mainly mid 30s will be found across the lake plains. It is
worth mentioning that the Niagara Frontier and the counties lining
the south shore of Lake Ontario (Niagara Co. east to N. Cayuga Co.)
are still active in the Frost/Freeze program through October 31st.
Thus with lows in the mid 30s, there is the possibility for some
patchy frost inland from the lakeshores across this region. Very dry
airmass in place may limit coverage somewhat, thus with potentially
patchy nature of the frost, no headlines will be issued with this
forecast package and will let dayshift re-evaluate.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A narrow ridge surface and aloft will move from the Appalachians
early Friday morning to just off the eastern seaboard by Friday
evening. This ridge, and associated dry air and subsidence, will
keep the majority of Friday dry with increasing clouds from west to
east ahead of the next system. A mid level shortwave and associated
cold front over the central Great Lakes Friday morning will move
east and reach the eastern Great Lakes by mid to late afternoon. The
mid level shortwave will deamplify with time and eastern extent, and
moisture will diminish along the frontal zone as the system moves
into the ridge position near the east coast. The increase in
marginal forcing and moisture may support a few scattered light
showers from mid afternoon through the evening, but many areas may
fail to measure.

Friday night through Saturday, cooler air surface and aloft will
filter into the eastern Great Lakes. Increasing lake induced
instability will set the stage for a marginal northwest flow lake
response, but synoptic scale moisture will be limited and shallow,
which will keep lake effect muted. The best juxtaposition of
marginal moisture and lake instability will be late Friday night
into early Saturday morning as a secondary cold front and the base
of the mid level trough cross the eastern Great Lakes. This will
support the likelihood of a few rain showers southeast of Lake Erie
and Lake Ontario, but QPF will remain quite limited.

Surface high pressure will build from the western Great Lakes to the
Ohio Valley Saturday through Saturday night. The already limited
synoptic scale moisture early Saturday morning will further
diminish, with lake effect rain showers southeast of the lakes
quickly diminishing in coverage through the day. Cold air aloft and
lingering shallow moisture may support a few isolated to widely
scattered showers into the afternoon, but much of the time will be
rain free. Saturday night will be mostly dry, with just a slight
chance of a few isolated showers of rain or wet snow east of Lake
Ontario.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday through Sunday night a mid level trough will advance east
across Quebec and into the Canadian Maritimes. The southern end of
the trough will clip the North Country, and may combine with
marginal lake instability to produce a few scattered showers east of
Lake Ontario. Temperatures aloft are quite cool, so if any showers
do develop they may mix with some wet snowflakes across higher
terrain of the Tug Hill and western foothills of the Adirondacks.

Strong high pressure will then build east across the Great Lakes
Sunday night through early Monday, drifting off the New England
coast Monday night and Tuesday. The surface high and building
heights aloft will bring mainly dry weather through the first half
of next week, with warm frontal precipitation staying mainly north
of the US/Canadian border. The initially cool airmass Sunday will
quickly warm as deep southwest flow develops behind the high
drifting off the east coast, allowing temperatures to soar to well
above average again by Tuesday through Wednesday.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Cool north to northwest flow of air pouring across the lower Great
Lakes continues to produce lake effect strato-cu decks south through
southeast of the lakes, while upslope cloud cover continues across
favored terrain areas. The majority of CIG bases remain in the
higher end MVFR to low VFR range at area terminals early this
morning.

MVFR/low VFR CIGS will linger into at least a portion of this
morning, before drier air associated with high pressure building in
from the west will cause strato-cu decks to begin to lift and
scatter out by late morning/midday across the lower elevations, then
follow suit across the terrain through the afternoon. Widespread VFR
conditions for later this afternoon and tonight with high pressure
in control.

Outlook...

Friday...VFR.
Friday night and Saturday...VFR/MVFR with some showers likely.
Sunday...VFR conditions...but with a chance of showers southeast
of Lake Ontario.
Monday...VFR.

&&

.MARINE...
Gusty northerly winds continues this morning across the lakes,
but will begin to decrease headed into this afternoon and
evening with high pressure building across the Lower Great Lakes
region. Generally calm and quiet weather expected through
tonight and early Friday before southwesterly winds begin to
increase across the Lakes ahead of the next cold frontal
passage Friday night. Will need to monitor for the potential of
advisory-level conditions Friday night, especially across Lake
Ontario, with northwesterly winds behind the front.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...JM
MARINE...Brothers
Hazardous weather outlook, Oct 24, 4:00 AM EDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Buffalo NY
400 AM EDT Thu Oct 24 2024

NYZ001>008-010>014-019>021-085-250900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
400 AM EDT Thu Oct 24 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-250900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
400 AM EDT Thu Oct 24 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Frost Advisories in New York, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.